North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 24, 2007

June 24, 2007 · NWS RAH · 11 events in 4 counties and zones

Scattered thunderstorms developed in the mountains and foothills during peak diurnal heating and moved east into the western piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed in the mountains and foothills during peak diurnal heating and moved east into the western piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 24, 1:55 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 1:55 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SUN JUN 24 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OFFSHORE WILL BUILD WESTWARD OVER THE REGION
TODAY THROUGH WEDNESDAY... PRODUCING WARM AND HUMID CONDITIONS
THROUGH MID WEEK. A COLD FRONT WILL DROP THEN SOUTH INTO THE AREA...
BRINGING MORE CLOUDINESS AND A BETTER CHANCE OF SHOWERS FOR LATE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING HOURS AND THEN DISSIPATE WITH LOSS OF HEATING
OVERNIGHT AROUND 9PM. AN OVERNIGHT ISOLATED SHOWER OR TWO IS
POSSIBLE MAINLY IN THE NW PIEDMONT AND WESTERN SANDHILLS. WILL PUT
JUST MENTION OF AN ISOLATED SHOWER AFTER MIDNIGHT IN THE WEST DUE TO
A LITTLE MID LEVEL INSTABILITY ACCOMPANIED BY VERY MOST MID LEVELS.
STRATUS DECK SHOULD SET UP AGAIN TONIGHT WITH INCREASING 925 MB FLOW
SO EXPECT NEARLY OVERCAST SKIES BY MONDAY MORNING WITH A LITTLE FOG.
FOG SHOULD NOT BE WIDESPREAD OR DENSE GIVING THE AMOUNT OF CLOUD
COVER. LOWS TONIGHT WILL BE A COUPLE OF DEGREES WARMER THAN LAST
NIGHT...BUT STILL IN THE UPPER 60S TO AROUND 70...CLOSE TO GUIDANCE.
-JO

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

AN AIR QUALITY ACTION DAY WILL BE IN EFFECT FOR THE TRIAD MONDAY.

DESPITE THE CONTINUED RELATIVELY MOIST CONDITIONS WITH PRECIPITABLE
WATER VALUES RUNNING 125-140% OF NORMAL OVER CENTRAL NC... THE
PROGRESSIVELY STABILIZING MID LEVELS -- PARTICULARLY OVER THE
EASTERN CWA -- WILL LEAD TO LESSER PROBABILITIES OF CONVECTION WITH
EACH DAY. HAVE LEANED TOWARD THE NAM SOLUTION THROUGH MID WEEK... AS
THE GFS CONTINUES TO PRODUCE CONVECTIVE FEEDBACK WHICH WREAKS HAVOC
WITH THE VERTICAL THERMAL AND MOISTURE PROFILES OVER NC. NAM
FORECAST SOUNDINGS ON MONDAY SHOW SURFACE CAPES MOSTLY AT OR BELOW
1000 J/KG DURING PEAK HEATING AND N-CAPE VALUES LESS THAN 0.1 WITH
AN EXTREMELY WEAK WIND PROFILE... AND ITS DEPICTION OF SCATTERED
AFTERNOON STORMS DEVELOPING OVER THE HIGHER TERRAIN AND EASING
SLOWLY EASTWARD LOOKS REASONABLE... ALTHOUGH HAVE HELD ONTO THE
MENTION OF AN ISOLATED STORM CHANCE AREA-WIDE GIVEN THE FAIRLY MOIST
BOUNDARY LAYER. MID LEVEL HEIGHTS CONTINUE TO RISE TUESDAY THROUGH
WEDNESDAY WITH THE ANTICYCLONE DIRECTLY OVERHEAD AND VERY LITTLE
POTENTIAL BUOYANCY INDICATED. HAVE NO POPS MENTIONED EITHER DAY
EXCEPT FOR THE FAR NORTHWEST PIEDMONT INCLUDING THE TRIAD SINCE A
FEW STORMS MAY DROP OFF THE MOUNTAINS. HIGHS 88-92 MONDAY/TUESDAY
AND 90-93 WEDNESDAY WITH CONSIDERABLE SUNSHINE. LOWS IN THE UPPER
60S TO LOWER 70S EACH MORNING. -GIH

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE WESTERLIES BEGIN TO INCH SOUTHWARD TOWARD NC WEDNESDAY NIGHT AND
THURSDAY AS THE COLD FRONT DROPS THROUGH THE OHIO VALLEY. INCREASING
LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT-PRECEDING PIEDMONT
TROUGH SHOULD ALLOW FOR SCATTERED AFTERNOON AND EVENING STORMS. THE
ECMWF AND THE LAST TWO GFS RUNS AGREE FAIRLY WELL EARLY ON WITH THE
TIMING OF THE COLD FRONT AS IT DROPS SOUTHEAST INTO NC LATE FRIDAY
INTO SATURDAY... PROPELLED BY THE DEEPENING MID LEVEL TROUGH FROM
EASTERN CANADA THROUGH THE ST LAWRENCE VALLEY AND NORTHEAST &
MIDATLANTIC STATES. SOUTHWESTERLY 850 MB WINDS INCREASE TO 15-20 KT
AHEAD OF THE FRONT WHICH SHOULD IMPROVE MOISTURE TRANSPORT
SUFFICIENTLY TO INCREASE POPS TO THE GOOD CHANCE RANGE BY SATURDAY.
THE ECMWF IS A BIT SLOWER THAN THE OP GFS WITH FRONTAL PASSAGE...
AND A SOLUTION IN BETWEEN WITH A LEAN TOWARD THE SLOWER ECMWF IS
PREFERRED... SINCE IT HAS HISTORICALLY BEEN DIFFICULT TO GET A QUICK
FRONTAL PASSAGE IN NC IN THE SUMMER. WILL HOLD ONTO CHANCE POPS
FORWARD THROUGH MUCH OF SATURDAY AS A RESULT. WITH THE DEVELOPMENT
TOWARD A HIGH AMPLITUDE PATTERN OF A WEST COAST TROUGH / ROCKIES TO
PLAINS RIDGE / EASTERN NOAM TROUGH IN THE 7-14 DAY RANGE... EXPECT
WARMER-THAN-NORMAL TEMPERATURES THURSDAY TO TRANSITION TO BELOW
NORMAL READINGS BY SUNDAY. -GIH

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR CONDITIONS THIS AFTERNOON WITH SCT-BKN CUMULUS DECK FROM
3500-5000 FEET WILL PERSIST INTO THE EVENING HOURS. 925 MB SELY FLOW
INCREASES OVERNIGHT AS THE UPPER UPPER RIDGE CONTINUES TO REMAIN IN
PLACE OF THE REGION. WITH A FEW HIGH CLOUDS OVERNIGHT EXPECT MAINLY
LOW STRATUS WITH SOME FOG MONDAY MORNING. CEILINGS WILL AGAIN DROP
TO 300-500 FEET RESULTING IN IFR CONDITIONS MONDAY MORNING WITH SOME
AREAS EXPERIENCING LIFR CONDITIONS. VISIBILITIES DUE TO FOG IN MOST
LOCATION WILL RUN 3 MILES OR BETTER...HOWEVER...SOME LOCATIONS IN
THE EAST ESPECIALLY FROM FAY AND RWI EAST COULD EXPERIENCE
VISIBILITIES LESS THAN ONE MILE.

WITH HEATING THE LOW STRATUS DECK AND FOG WILL LIFT MONDAY BY 13-14Z
GIVING WAY TO A SCT-BKN CUMULUS DECK AROUND 4 KFT.

THE RIDGE OF HIGH PRESSURE START TO BREAK DOWN LATE IN THE WEEK AND
THE NEXT APPROACHING COLD FRONT LOOKS TO MOVE INTO THE AREA LATE FRI
INTO EARLY SAT. -JO

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
AIR QUALITY ACTION DAY FROM 6 AM TO 9 PM EDT MONDAY FOR
NCZ021>023-038-039.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...JO
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...JO
Hazardous weather outlook, Jun 24, 2:13 AM EST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
313 AM EDT SUN JUN 24 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250715-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
313 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES AND HIGHER HUMIDITIES RETURN TODAY THROUGH
MIDWEEK AS A RIDGE ALOFT BUILDS. HEAT INDICES IN THE MID 90S WILL
BE COMMON THIS AFTERNOON... EXCEPT AROUND 90 IN THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID WEATHER WILL DOMINATE THROUGH WEDNESDAY WITH ONLY
WIDELY SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. HEAT INDICES WILL LIKELY BE IN THE 95 TO 100 RANGE
EACH DAY... MONDAY THROUGH WEDNESDAY... EXCEPT IN THE MID 90S OVER
THE NORTHWEST PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Special weather statement, Jun 24, 3:51 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT SUN JUN 24 2007

NCZ089-242145-
SAMPSON-
451 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 545
PM EDT...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF GARLAND...OR ABOUT 10 MILES SOUTHWEST OF
CLINTON...MOVING SOUTHEAST VERY SLOWLY AT ONLY AROUND 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE AREAS BETWEEN
ROSEBORO AND GARLAND.

IN ADDITION TO HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND POSSIBLY SMALL HAIL CAN BE EXPECTED
WITH THE THUNDERSTORM.  RAINFALL AMOUNTS COULD REACH AN INCH IN
15 MINUTES OR LESS...SO PONDING OF WATER IN LOW LYING SPOTS IS
LIKELY.  NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED BETWEEN
ONE AND A HALF AND TWO INCHES OF RAIN LIKELY HAS FALLEN SINCE 330 PM
IN A SMALL AREA SOUTH OF GARLAND AND WEST OF HARRELLS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

DJF
Special weather statement, Jun 24, 4:29 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SUN JUN 24 2007

NCZ089-242230-
SAMPSON-
529 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SAMPSON COUNTY
THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTH OF GARLAND...OR ABOUT 10 MILES SOUTH OF CLINTON...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE STORMS INCLUDE...
AREAS SOUTH OF CLINTON NEAR ROUTES 701 AND 421...JUST NORTH OF THE
INGOLD COMMUNITY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN A FEW TREE LIMBS. IN ADDITION...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING. PONDING OF WATER IN LOW LYING AREAS CAN
BE EXPECTED.

DJF
Special weather statement, Jun 24, 6:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT SUN JUN 24 2007

NCZ021-250100-
FORSYTH-
745 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY BETWEEN 800
AND 900 PM EDT...

AT 745 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR UNION GROVE TO YADKINVILLE TO DOBSON.
MOVING EAST SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED INCLUDE CLEMMONS... LEWISVILLE...
PFAFFTOWN... AND WINSTON SALEM.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

WINDS OF THIS MAGNITUDE COULD DOWN A FEW TREE LIMBS. POTTED
PLANTS...AWNINGS...AND LAWN FURNITURE COULD ALSO BE BLOWN AROUND.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. GO TO YOUR CAR OR A BUILDING AT THE
FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

MWS
Special weather statement, Jun 24, 7:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT SUN JUN 24 2007

NCZ038-073-250115-
DAVIDSON-STANLY-
808 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON AND STANLY
COUNTIES THROUGH 915 PM EDT...

AT 808 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF RICHFIELD...OR ABOUT 11 MILES NORTHWEST OF ALBEMARLE...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHFIELD...NEWSOM...
HIGH ROCK... AND DENTON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

IN ADDITION TO THIS LONE THUNDERSTORM... A STRONG LINE OF
THUNDERSTORMS WILL MOVE INTO THE WESTERN PORTIONS OF DAVIDSON AND
STANLY COUNTIES BETWEEN 850 AND 920 PM. THIS LINE OF
THUNDERSTORMS... WHICH EXTENDED FROM NEAR CHARLOTTE TO MOORESVILLE
TO STATESVILLE TO FARMINGTON AT 810 PM... HAS A HISTORY OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES AND POSSIBLE WARNING
INFORMATION.

MWS

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 24, 7:30 PM EST
Where
Forsyth County, 0.56 mi W of Winston Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.100, -80.260

Several trees were blown down in the Bay Creek Subdivision.

Thunderstorm Wind, Davidson

When
June 24, 7:47 PM EST
Where
Davidson County, Churchland
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.780, -80.420

Several trees were blown down along Sowers Road.

Thunderstorm Wind, Davidson

When
June 24, 7:47 PM EST
Where
Davidson County, Southmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.670, -80.270

Several trees were blown down in the Southmont area.

Thunderstorm Wind, Davidson

When
June 24, 7:47 PM EST
Where
Davidson County, Healing Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.620, -80.120

Several trees were blown down in the Healing Springs area.

Thunderstorm Wind, Davidson

When
June 24, 7:50 PM EST
Where
Davidson County, Tyro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.800, -80.380

Several trees were blown down in the Tyro area.

Thunderstorm Wind, Davidson

When
June 24, 7:52 PM EST
Where
Davidson County, 0.89 mi S of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.617, -80.120

Trees were blown down on South Main Street by winds estimated around 60 mph.

Thunderstorm Wind, Davidson

When
June 24, 8:00 PM EST
Where
Davidson County, Healing Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.620, -80.120

Damaging winds heavily damaged several outbuildings in the Healing Springs community.

Thunderstorm Wind, Davidson

When
June 24, 8:00 PM EST
Where
Davidson County, Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.880, -80.080

A tree was reported blown down on Thompson Street blocking traffic.

Thunderstorm Wind, Davidson

When
June 24, 8:00 PM EST
Where
Davidson County, Wallburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.020, -80.130

Several trees were blown down in the Wallburg Community.

Hail, Stanly

When
June 24, 9:03 PM EST
Where
Stanly County, 0.5 mi N of Albemarle
Measured
1 in hail
Reported by
Public
Coordinates
35.377, -80.220

Thunderstorm Wind, Montgomery

When
June 24, 9:15 PM EST
Where
Montgomery County, 2.36 mi SSW of Eldorado
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.438, -80.046

Several trees were reported blown down near Badin Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29147, 29149, 29150, 29151, 29153, 29154, 29155, 29156, 29157, 29745, 29158.